Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 359, NWS Des Moines, IA

August 3, 2004Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 3, 2004, 8:58 PM CDT for Marion County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 8:58 PM CDT (01:58 UTC)
Expired
Aug 3, 2004, 9:30 PM CDT
In force
32 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marion County, IA

The radar

The Des Moines radar (KDMX), 63 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 9:24 PM CDTTSTM WND DMGKnoxville, IATWO AND ONE HALF FOOT DIAMETER TREE DOWN AND BLOCKING ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 4:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2771 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1163 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.6
Supercell composite
16.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 040158
SVRDMX
IAC125-040230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
858 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL IOWA

* UNTIL 930 PM CDT

* AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KNOXVILLE...OR ABOUT 33 MILES SOUTHEAST OF
  DES MOINES...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  6 MILES SOUTH OF PELLA MUNICIPAL AIRPORT AROUND 905 PM CDT...
  NEAR HARVEY AROUND 910 PM CDT AND
  6 MILES NORTH OF BUSSEY AROUND 915 PM CDT.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR EASTERN IOWA.

LAT...LON 4150 9331 4117 9332 4117 9289 4149 9289

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 9:40 PM CDT, 23 hours 18 minutes earlier.

Area forecast discussion, Aug 2, 9:40 PM CDT, 23 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT MON AUG 2 2004

.DISCUSSION
SENT UPDATED ZONES SEVERAL MINUTES AGO.  ADJUSTMENTS WERE MADE TO
TEMP AND CLOUD TRENDS.  STORMS OVER SDKTA APPEAR ELEVATED ATTM AND
LOOK TO BE WEAKING BUT THESE WILL DROP INTO IA AFT 08Z PER
EXTRAPOLATION AND FOLLOWING THE CORFIDI VECTORS.  LOOKING AT MAINLY
A WIND EVENT BY THE TIME IT ROLLS INTO OUR CWA THOUGH A REPORT OR
TWO OF HAIL IS ALSO EXPECTED.  NO OTHER CHANGES TO THE FCST WERE
MADE.

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

FAB
Hazardous weather outlook, Aug 3, 10:35 AM CDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CDT TUE AUG 3 2004

IAZ004>007-015>017-023>028-033>039-044>050-058>062-072>075-084>086-
096-097-041100-
APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-DALLAS-DAVIS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-
WAPELLO-WARREN-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A COMPLEX OF THUNDERSTORMS NEAR SIOUX FALLS IS EXPECTED TO CONTINUE
SOUTHEASTWARD INTO IOWA THIS AFTERNOON. THE STORMS SHOULD APPROACH
ESTHERVILLE TO POCAHONTAS BY 2 PM...FORT DODGE AND MASON CITY BY 4
PM...AND THE REST OF CENTRAL IOWA BETWEEN 4 PM AND 6 PM.
AS THE ATMOSPHERE WARMS THIS AFTERNOON...THE THUNDERSTORM COMPLEX
COULD TURN INTO A SIGNIFICANT PRODUCER OF WIND DAMAGE. LARGE HAIL
AND TORRENTIAL DOWNPOURS ARE ALSO POSSIBLE. ANOTHER ROUND OF STORMS
IS FORECAST OVERNIGHT...WITH HEAVY DOWNPOURS AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER THIS AFTERNOON AND TONIGHT.

IAZ057-070-071-081>083-092>095-041100-
ADAIR-ADAMS-AUDUBON-CASS-CLARKE-DECATUR-RINGGOLD-TAYLOR-UNION-WAYNE-
1035 AM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PART OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
MOST STORMS SHOULD STAY NORTH OF AUDUBON...CRESTON AND CORYDON FOR
THIS AFTERNOON...BUT AN ISOLATED SEVERE STORM COULD OCCUR AFTER 5
PM. STORMS OVERNIGHT COULD PRODUCE ONE TO TWO INCH HAIL AND WINDS
OVER 65 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND TONIGHT.

JUNGBLUTH

In the hours before

Local storm report, Aug 3, 7:35 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     LISCOMB                 42.19N 93.01W
08/03/2004                   MARSHALL           IA   AMATEUR RADIO

            TWELVE INCH DIAMETER LIMB ON CAR.

0530 PM     TSTM WND DMG     ALBION                  42.11N 92.99W
08/03/2004                   MARSHALL           IA   AMATEUR RADIO

            POWER LINES DOWN.

0530 PM     TSTM WND DMG     MARSHALLTOWN            42.04N 92.91W
08/03/2004                   MARSHALL           IA   AMATEUR RADIO

            HALF OF TOWN WITHOUT POWER. TREES AND LIMBS UP TO TWELVE
            INCHES DOWN.

0530 PM     TSTM WND DMG     S MARSHALLTOWN          42.04N 92.91W
08/03/2004                   MARSHALL           IA   AMATEUR RADIO

            TWELVE TO EIGHTEEN INCH TREES SNAPPED OFF.

&&

ROB
Local storm report, Aug 3, 8:00 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
800 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HAIL             AUBURN                  42.25N 94.88W
08/03/2004  1.00 INCH        SAC                IA   AMATEUR RADIO

&&

ST
Local storm report, Aug 3, 8:11 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
811 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     5 W WEST DES MOINES     41.57N 93.85W
08/03/2004  60 MPH           DALLAS             IA   TRAINED SPOTTER

&&

ST
Local storm report, Aug 3, 8:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
818 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     MARSHALLTOWN            42.04N 92.91W
08/03/2004                   MARSHALL           IA   EMERGENCY MNGR

            TREES DOWN AND UPROOTED.

0530 PM     TSTM WND DMG     ALBION                  42.11N 92.99W
08/03/2004                   MARSHALL           IA   EMERGENCY MNGR

            TREES DOWN AND UPROOTED.

&&

ROB
Special weather statement, Aug 3, 8:19 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
819 PM CDT TUE AUG 3 2004

IAZ026>028-036>039-047>050-059>062-072>075-083>086-094>097-040300-

...TORNADO WATCH #698 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE
COUNTIES OF...

  APPANOOSE             BLACK HAWK            BOONE
  BREMER                BUTLER                CLARKE
  DALLAS                DAVIS                 DECATUR
  FRANKLIN              GRUNDY                HAMILTON
  HARDIN                JASPER                LUCAS
  MADISON               MAHASKA               MARION
  MARSHALL              MONROE                POLK
  POWESHIEK             STORY                 TAMA
  WAPELLO               WARREN                WAYNE
Special weather statement, Aug 3, 8:23 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
823 PM CDT TUE AUG 3 2004

IAZ044>046-057-058-070-071-081-082-092-093-040300-

...TORNADO WATCH #700 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE
COUNTIES OF...

  ADAIR                 ADAMS                 AUDUBON
  CARROLL               CASS                  CRAWFORD
  GREENE                GUTHRIE               RINGGOLD
  TAYLOR                UNION

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:07 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas53 min
Aug 3, 7:30 PM CDTSevere Thunderstorm WarningDMXFranklin45 min
Aug 3, 7:31 PM CDTSevere Thunderstorm WarningDMXAudubon, Guthrie29 min
Aug 3, 7:41 PM CDTSevere Thunderstorm WarningDMXPolk49 min
Aug 3, 7:47 PM CDTTornado WarningDMXMadison43 min
Aug 3, 7:49 PM CDTSevere Thunderstorm WarningDMXFranklin26 min
Aug 3, 8:08 PM CDTSevere Thunderstorm WarningDMXWarren52 min
Aug 3, 8:36 PM CDTFlash Flood WarningDMXDallas, Polk4 hr
Aug 3, 9:06 PM CDTSevere Thunderstorm WarningDMXLucas39 min
Aug 3, 9:47 PM CDTSevere Thunderstorm WarningDMXLucas28 min
Aug 3, 9:53 PM CDTSevere Thunderstorm WarningDMXAdams, Taylor52 min
Aug 3, 10:09 PM CDTSevere Thunderstorm WarningDMXWayne51 min
Aug 3, 10:45 PM CDTSevere Thunderstorm WarningDMXDecatur45 min
Aug 3, 11:30 PM CDTFlash Flood WarningDMXDecatur, Wayne4 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.